Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 23, NWS Wichita, KS

November 17, 202426 counties in Kansas

NWS Wichita, KS issued this wind advisory at Nov 17, 2024, 2:18 PM CST for 26 counties in Kansas. It took effect at Nov 18, 2024, 10:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2024, 2:18 PM CST (20:18 UTC)
In effect from
Nov 18, 2024, 10:00 AM CST
Expired
Nov 18, 2024, 8:57 PM CST
In force
11 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WWUS73 KICT 172018
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
218 PM CST Sun Nov 17 2024

KSZ053-069>072-093>096-098>100-181030-
/O.NEW.KICT.WI.Y.0023.241118T1600Z-241119T0000Z/
Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
Including the cities of Rose Hill, Coffeyville, Independence,
Yates Center, Augusta, Moline, Andover, Parsons, Howard,
Fredonia, Neodesha, Cedar Vale, Winfield, Iola, Cottonwood Falls,
Humboldt, Arkansas City, Chanute, Eureka, Strong City, Sedan,
Madison, Grenola, El Dorado, and Longton
218 PM CST Sun Nov 17 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CST MONDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected.

* WHERE...Portions of Central, South Central, and Southeast Kansas.

* WHEN...From 10 AM to 6 PM CST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Kaufman
5 follow-up statements
595 
WWUS73 KICT 180839
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
239 AM CST Mon Nov 18 2024

KSZ053-069>072-093>096-098>100-190000-
/O.CON.KICT.WI.Y.0023.241118T1600Z-241119T0000Z/
Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
Including the cities of Augusta, Coffeyville, Rose Hill,
Independence, El Dorado, Moline, Humboldt, Fredonia, Arkansas
City, Howard, Winfield, Eureka, Iola, Neodesha, Strong City,
Grenola, Sedan, Madison, Andover, Parsons, Cottonwood Falls,
Chanute, Longton, Yates Center, and Cedar Vale
239 AM CST Mon Nov 18 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM 
CST THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph expected.

* WHERE...Portions of Central, South Central, and Southeast Kansas.

* WHEN...From 10 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Baerg
104 
WWUS73 KICT 181546
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
946 AM CST Mon Nov 18 2024

KSZ052-068-083-092-190000-
/O.EXA.KICT.WI.Y.0023.241118T1600Z-241119T0000Z/
Marion-Harvey-Sedgwick-Sumner-
Including the cities of Newton, Haysville, Valley Center, Park
City, Wichita, Wellington, Peabody, Derby, Marion, Bel Aire, and
Hillsboro
946 AM CST Mon Nov 18 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Marion, Harvey, Sedgwick, and Sumner Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

KSZ053-069>072-093>096-098>100-190000-
/O.CON.KICT.WI.Y.0023.241118T1600Z-241119T0000Z/
Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
Including the cities of Longton, Andover, Yates Center,
Independence, Coffeyville, Iola, Chanute, Cedar Vale, Rose Hill,
Fredonia, Augusta, Winfield, El Dorado, Cottonwood Falls,
Parsons, Arkansas City, Grenola, Neodesha, Humboldt, Eureka,
Sedan, Howard, Moline, Madison, and Strong City
946 AM CST Mon Nov 18 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Portions of Central, South Central, and Southeast Kansas.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Kleinsasser
189 
WWUS73 KICT 181857
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1257 PM CST Mon Nov 18 2024

KSZ052-053-068>072-083-092>096-098>100-190300-
/O.EXT.KICT.WI.Y.0023.000000T0000Z-241119T0300Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Haysville, Park City, Longton, Andover,
Yates Center, Independence, Newton, Coffeyville, Iola, Chanute,
Cedar Vale, Wellington, Rose Hill, Peabody, Fredonia, Augusta,
Bel Aire, El Dorado, Winfield, Cottonwood Falls, Parsons,
Arkansas City, Wichita, Derby, Grenola, Neodesha, Humboldt,
Eureka, Valley Center, Sedan, Howard, Moline, Madison, Strong
City, Marion, and Hillsboro
1257 PM CST Mon Nov 18 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...South to southwest winds 20 to 30 mph with gusts up to 45 
  mph.

* WHERE...Portions of Central, South Central, and Southeast Kansas.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Kleinsasser
113 
WWUS73 KICT 182150
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
350 PM CST Mon Nov 18 2024

KSZ032-033-047>051-067-082-091-190300-
/O.EXA.KICT.WI.Y.0023.000000T0000Z-241119T0300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Kingman-Harper-
Including the cities of Lyons, Sylvan Grove, Salina, Anthony,
Sterling, McPherson, Hutchinson, Lincoln, Attica, Harper, Wilson,
Kingman, Great Bend, Russell, and Ellsworth
350 PM CST Mon Nov 18 2024

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Southwest, west, to northwest winds 20 to 35 mph with gusts 
  up to 50 mph.

* WHERE...Barton, Ellsworth, Lincoln, McPherson, Rice, Russell, 
  Saline, Harper, Kingman, and Reno Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

KSZ052-053-068>072-083-092>096-098>100-190300-
/O.CON.KICT.WI.Y.0023.000000T0000Z-241119T0300Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Haysville, Park City, Longton, Andover,
Yates Center, Independence, Newton, Coffeyville, Iola, Chanute,
Cedar Vale, Wellington, Rose Hill, Peabody, Fredonia, Augusta,
Bel Aire, El Dorado, Winfield, Cottonwood Falls, Parsons,
Arkansas City, Wichita, Derby, Grenola, Neodesha, Humboldt,
Eureka, Valley Center, Sedan, Howard, Moline, Madison, Strong
City, Marion, and Hillsboro
350 PM CST Mon Nov 18 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...South to southwest winds 20 to 35 mph with gusts up to 50 
  mph.

* WHERE...Portions of Central, South Central, and Southeast Kansas.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Kleinsasser
246 
WWUS73 KICT 190257
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
857 PM CST Mon Nov 18 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190400-
/O.CAN.KICT.WI.Y.0023.000000T0000Z-241119T0300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Hillsboro, Valley Center, Hutchinson,
Sylvan Grove, Strong City, Andover, Madison, Park City, Marion,
Parsons, McPherson, El Dorado, Winfield, Lyons, Bel Aire, Eureka,
Arkansas City, Great Bend, Attica, Russell, Harper, Independence,
Neodesha, Sterling, Wilson, Kingman, Lincoln, Anthony, Iola,
Chanute, Cottonwood Falls, Haysville, Grenola, Yates Center,
Salina, Humboldt, Sedan, Rose Hill, Howard, Cedar Vale,
Ellsworth, Derby, Moline, Augusta, Coffeyville, Fredonia,
Peabody, Longton, Wichita, Wellington, and Newton
857 PM CST Mon Nov 18 2024

...WIND ADVISORY IS CANCELLED...

West and northwest winds have started to decrease over the last hour 
and therefore the wind advisory will be canceled.

$$

Lawson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 17, 11:41 AM CST, 2 hours 37 minutes earlier. Its key messages:

  • Widespread rainfall late today through Monday
  • A stray strong/severe storm possible Monday afternoon/evening
  • Below normal temperatures for the second half of next week
Area forecast discussion, Nov 17, 11:41 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1141 AM CST Sun Nov 17 2024

.KEY MESSAGES...

- Widespread rainfall late today through Monday

- A stray strong/severe storm possible Monday afternoon/evening

- Below normal temperatures for the second half of next week

&&

.DISCUSSION...
Issued at 316 AM CST Sun Nov 17 2024

As of 3 AM Sunday morning, a few showers and storms were ongoing
across portions of central KS in response to modest low-level WAA and
right entrance region ascent from a 500 mb speed max. While severe
weather is not expected, the strongest updrafts may produce hail up
to dime size with elevated instability near 500 J/kg. Additionally,
this lead speed max has advanced a weak cold front into the forecast
area with its current position for near Salina through Pratt. This
frontal zone will create a modest temperature gradient this
afternoon with temperatures in the upper 50s across central KS
to near 70 across southern KS.

The well-advertised midlevel trough will further advances toward the
Plains today and tonight. Latest deterministic and ensemble data
remain aligned with an unusually moist airmass advecting into
central and eastern KS late Sunday into Monday. Latest HREF ensemble
mean PW values continue to range from 1.25 inches across central KS
to near 1.75" across southern KS by midday Monday. It's quite likely
the daily max PW values will be shattered at OUN and TOP RAOB
sites (1.18" and 1.26" respectively). To further convey this
unusually moist airmass, latest SREF PW anomalies range from
1-1.3" ABOVE the climatological average for 11/18. Large scale
ascent will increase late this afternoon into the evening as WAA
and subtle height falls overspread the Plains and may yield a
few showers/storms across mainly southern KS. Much stronger
forcing for ascent arrives Monday morning into Monday afternoon
as the trough axis takes on a negative tilt and tracks from west
TX through eastern KS. Short term trends will need to be
monitored Monday afternoon and Monday evening for the potential
for a few strong or severe storms as lapse rate profiles steepen
with the midlevel low passage. Like prior forecasts conveyed,
the strongest WAA and height falls will depart to the east by
early to mid afternoon Monday and may foster a short window for
just enough surface heating for the development of a few hundred
J/kg of surface based instability. The background environment
is strongly sheared and would support a damaging wind threat and
possibly a tornado or 2. At this point, any potential for
strong/severe storms appears east of I-135. The trough axis will
depart the area by Tuesday morning. Widespread rainfall is
expected with most areas likely to receive 1-3". Given the
abnormally moist airmass, locally higher amounts greater than
3" are possible. As far as the locations of the highest amounts,
deterministic and ensemble guidance remains consistent with the
highest totals remaining across south-central KS where
SREF/EPS/NBM probabilities of greater than 2" are highest
(>80%). Flooding may become a concern as KSU Mesonet sites
suggest soil saturation is exceeding 70-80% a most sites through
a depth of 20 cm. Despite that, flash-flood guidance remains
quite high with 6 hour guidance greater than 3" across most of
the area. Given the fact that most locations will receive less
than 3", will defer the issuance of a flood watch for now.

Quickly on the heels of the previous trough axis will be another
shortwave trough. Available moisture will be quite limited with this
shortwave trough and widespread precipitation appears unlikely.
Otherwise, the latter half of next week will be accompanied by below
normal temperatures with daytime highs in the 40s and overnight lows
in the 20s/30s.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1141 AM CST Sun Nov 17 2024

A wide range in conditions this afternoon from MVFR with areas
of IFR along/south of a stalled surface front in southern Kansas
to VFR in portions of central Kansas. Overall, expecting
deteriorating conditions with respect to cigs/vsbys tonight into
Monday morning as vigorous low pressure moves toward Kansas.
Rain will become widespread with isolated storms possible as
well. The trickiest part of the forecast is the trend in wind
direction/speed, which will depend on the track of the surface
low. The low looks to traverse north somewhere either side or
the I-135 corridor (KSLN-KICT) toward the end of the forecast
valid period. Confidence is higher on stronger south to
southeast winds across the Flint Hills and southeast Kansas,
though less confidence west of I-135.

KED

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...BRF
AVIATION...KED
Hazardous weather outlook, Nov 17, 6:41 AM CST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
641 AM CST Sun Nov 17 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
641 AM CST Sun Nov 17 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Occasional showers are possible through the day today across most of
the area.

Widespread rainfall, some locally heavy, will develop across most
of the area tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread showers and thunderstorms will continue Monday.
Localized flooding may become a concern, especially across south
central Kansas. A few strong to severe thunderstorms are also
possible Monday afternoon and early evening, mainly east of a Salina
to Wichita line. The main risks will be 55 to 65 mph wind gusts and
nickel to quarter size hail, although a tornado cannot be ruled
out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.